Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 12, 2012, 8:40 PM CDT for Allen County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2012, 8:40 PM CDT (01:40 UTC)
- Expired
- Oct 12, 2012, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WWUS83 KICT 130140 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 840 PM CDT FRI OCT 12 2012 KSZ072-130215- ALLEN- 840 PM CDT FRI OCT 12 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN COUNTY... AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MORAN...OR 13 MILES SOUTHEAST OF IOLA...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3774 9509 3774 9524 3804 9534 3804 9508 TIME...MOT...LOC 0140Z 239DEG 24KT 3783 9519 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:47 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 12, 6:47 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT FRI OCT 12 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TRICKY TAF FORECAST AHEAD WITH THE TIMING AND VARIETY OF VISIBILITIES AND CEILINGS ACROSS THE AREA. MOISTURE RETURN IS ABUNDANT RIGHT NOW LIFTING NORTHWARD ALONG WITH THE FRONTAL BOUNDARY. THIS IS CAUSING VIBYS AND CIGS TO PLUMMET ACROSS ALL SITES. WILL CONTINUE IFR CATEGORIES FOR ALL SITES WITH CONDITIONS DROPPING TEMPORARILY INTO LIFR. ONLY A FEW SITES IN OKLAHOMA HAVE REPORTED CONDITIONS IN THE MVFR CATEGORY...AND WITH STORMS FORMING IN THE PANHANDLES MOVING NORTHEAST AM STILL NOT TOO CONFIDENT ON WHICH SITES WOULD SEE MUCH IMPROVEMENT...OR FOR HOW LONG. THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS THE HIGH PLAINS OVERNIGHT AND SPREAD EAST AS THE STRONG UPPER LOW CONTINUES IN OUR DIRECTION. A COUPLE MODELS ARE SHOWING BRIEF CLEARING AHEAD OF THE DRY LINE AROUND 18Z SATURDAY...SO TRIED TO CONVEY THAT BEFORE STORMS FORM AGAIN IN THE AFTERNOON AND AFFECT MOST OF THE SITES EXCEPT FOR RSL. WINDS ARE EXPECTED TO REMAIN OUT OF THE SOUTH WITH THE EXCEPTION OF AREAS UNDER THUNDERSTORMS WHERE THEY COULD BE GUSTY AND VARIABLE. LAUGEMAN && .PREV DISCUSSION... /ISSUED 240 PM CDT FRI OCT 12 2012/ DISCUSSION... MAIN FORECAST CONCERNS WILL BE CONVECTIVE CHANCES AND SEVERITY OF STORMS OVER THE NEXT 24 HOURS. SYNOPSIS: POTENT UPPER LOW IS CURRENTLY SITUATED OVER THE DESERT SW AND IS CONTINUING TO SLOWLY CHURN EAST. THE WARM FRONT STRETCHES FROM NORTHEAST OKLAHOMA TO BETWEEN LUBBOCK AND AMARILLO. A CLUSTER OF ELEVATED STORMS DEVELOPED THIS MORNING OVER SOUTH CENTRAL KS AND ARE NOW PUSHING INTO FAR EASTERN PORTIONS OF THE STATE. ADDITIONAL STORMS DEVELOPED THIS AFTERNOON OVER SOUTH CENTRAL KS AS ISENTROPIC LIFT INCREASED ALONG THE 310K SURFACE. TONIGHT-SAT: CURRENT THINKING IS THAT THE AREA OF SHOWERS AND STORMS CURRENTLY LIFTING INTO SW KS WILL CONTINUE LIFTING NORTHEAST INTO THE EVENING HOURS AND WILL MAINLY AFFECT LOCATIONS WEST OF I-135. WV IMAGERY SHOWS THIS AREA OF PRECIP ASSOCIATED WITH A LOBE OF ENERGY ROTATING AROUND THE UPPER LOW. SHORTLY AFTER 00Z FEEL ANOTHER ROUND OF MORE ROBUST CONVECTION WILL DEVELOP BACK ACROSS THE TX/OK PANHANDLES AND WILL ALSO TRACK NORTHEAST AND WILL EVENTUALLY AFFECT A LARGER PORTION OF THE FORECAST AREA BY SAT MORNING...WITH THIS AREA OF MOSTLY ELEVATED CONVECTION AFFECTING MAINLY LOCATIONS ALONG AND EAST OF I-135 BY EARLY SAT AFTERNOON. THIS AREA OF CONVECTION WILL BE THE RESULT OF A RAPID INCREASE IN 850-700MB MOISTURE TRANSPORT. WHILE A COUPLE SEVERE STORMS WOULD BE POSSIBLE WITH THIS ACTIVITY...FEEL THE MAJORITY OF IT WILL BE OF THE STRONG VARIETY. THE SURFACE COLD FRONT/DRYLINE WILL LAG BACK TO THE WEST OF THE MORNING ELEVATED CONVECTION AND IS EXPECTED TO BE SITUATED FROM NEAR KRSL TO NEAR KPTT BY 18Z SAT. THE BIG QUESTION IS WHETHER CONVECTION WILL DEVELOP ALONG THIS SURFACE FRONT SAT AFTERNOON AND IF SO WHAT MODE WILL IT BE. CURRENT THINKING IS THAT WITH THE COOL MID LEVEL TEMPS AND LACK OF CAPPING...STORMS WILL DEVELOP ALONG THE SURFACE FRONT BY SAT AFTERNOON WEST OF I-135. WHILE THERE WILL BE ENOUGH DEEP SHEAR TO GET SEVERE STORMS...THE ORIENTATION OF THE BOUNDARY RELATIVE TO THE SHEAR VECTORS MAY FAVOR MORE LINE SEGMENTS. IN ADDITION WITH A GOOD PORTION OF THE CAPE IN THE LOW LEVELS...FEEL THAT STORMS MAYBE MORE OF THE LOW TOPPED VARIETY. WITH 0-3KM CAPE IN THE 100-200J/KG RANGE...WOULD ALSO NOT BE SHOCKED TO SEE SOME LANDSPOUT TYPE TORNADOES WITH ANY UPDRAFT THAT CAN RAPIDLY DEVELOP OVER THE BOUNDARY. BY SAT EVENING THE SURFACE BASED STORMS SHOULD BE AFFECTING LOCATIONS EAST OF I-135 AND WILL CONTINUE PUSHING EAST INTO THE OVERNIGHT HOURS. SUN-MON: BY SUN MORNING THE STRONG SHORTWAVE WILL BE TRACKING THROUGH THE MID AND LOWER MISSISSIPPI VALLEY WITH SURFACE HIGH PRESSURE MOVING-IN FROM THE WEST. THIS WILL PROVIDE PLENTY OF SUNSHINE...SOME DOWNSLOPE AND ABOVE NORMAL TEMPS. THESE SAME CONDITIONS CAN BE EXPECTED INTO MON. TUE-THU: CONFIDENCE IN THESE EXTENDED PERIODS IS FAIRLY LOW DUE TO MODEL DISCREPANCIES. BOTH THE GFS AND ECMWF GET THE AREA BACK INTO NW FLOW ALOFT WITH SOME UPPER DISTURBANCES EXPECTED TO PASS THROUGH. THE GFS TRACKS AN UPPER IMPULSE ACROSS THE SOUTHERN PLAINS ON TUE NIGHT INTO WED WHICH MAY RESULT IN SOME PRECIP FOR SE KS. HOWEVER MULTIPLE RUNS OF THE ECMWF ARE NOT AS ROBUST WITH THIS FEATURE AND KEEP THE BULK OF THE ENERGY TO THE NORTH. AT THIS POINT FAIRLY CONFIDENT THAT WE'RE NOT LOOKING AT ANY SIGNIFICANT COOL DOWNS THROUGH THESE EXTENDED PERIODS WITH TEMPS NEAR OR A COUPLE DEGREES ABOVE NORMAL. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ANTICIPATING MVFR-IFR CIGS TO PERSIST THROUGH AFTERNOON- TONIGHT...AS LOW-LEVEL WARM/MOIST ADVECTION PERSISTS IN RESPONSE TO WARM FRONT LIFTING NORTH ACROSS THE AREA. MAY ALSO SEE REDUCED VSBYS DEVELOPING OVER CENTRAL/SOUTH-CENTRAL KS AS THE AFTERNOON/NIGHT PROGRESSES. THINKING THE GREATEST THREAT FOR POTENTIALLY IFR OR LOWER CIGS/VSBYS TONIGHT WILL BE AT KRSL-KSLN WHERE MOISTURE ADVECTION WILL BE STRONGEST. FURTHER SOUTH FOR KICT-KHUT-KCNU CIGS COULD ACTUALLY IMPROVE SOME BY LATE THIS AFTERNOON/EVENING AS THE WARM FRONT BEGINS TO LIFT NORTH OF THE AREA. HOWEVER...DID NOT HAVE THE CONFIDENCE TO FORECAST ABOVE IFR JUST YET. ADDITIONALLY...THINKING CHANCES FOR SHOWERS/THUNDERSTORMS WILL INCREASE FROM THE SOUTHWEST LATE THIS EVENING/OVERNIGHT...AS A POWERFUL STORM SYSTEM CONTINUES TO APPROACH FROM THE GREAT BASIN. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 80 51 77 / 60 70 30 0 HUTCHINSON 58 80 50 77 / 60 50 20 0 NEWTON 61 79 50 75 / 60 70 30 0 ELDORADO 62 78 51 76 / 50 70 40 0 WINFIELD-KWLD 65 80 52 77 / 50 70 40 0 RUSSELL 52 79 47 79 / 60 40 20 0 GREAT BEND 53 79 47 77 / 60 40 20 0 SALINA 57 80 50 77 / 60 60 30 0 MCPHERSON 57 79 50 76 / 60 60 30 0 COFFEYVILLE 66 79 56 78 / 30 70 80 0 CHANUTE 64 78 53 76 / 30 70 70 0 IOLA 63 77 53 75 / 30 70 70 0 PARSONS-KPPF 65 78 53 77 / 30 70 80 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 12, 6:13 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT FRI OCT 12 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 613 PM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT FROM THE SOUTHWEST ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH A FEW STRONG STORMS WITH DIME SIZE HAIL AND WINDS TO 50 MPH POSSIBLE. AREAS OF FOG WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. VISIBILITIES MAY BE REDUCED TO AROUND ONE-HALF MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE GREATEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS EXPECTED MID TO LATE AFTERNOON THROUGH EVENING SATURDAY ACROSS THE ENTIRE AREA. WHILE SEVERE WEATHER IS POSSIBLE AREAWIDE...IT APPEARS THE GREATEST THREAT FOR HIGHER END SEVERE WEATHER WILL BE OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. THIS INCLUDES GOLFBALL SIZE HAIL...WINDS GREATER THAN 70 MPH...AND A FEW TORNADOES. A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT TUESDAY NIGHT AND WEDNESDAY...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. HOWEVER THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS TO BE LOW NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED SATURDAY ACROSS MUCH OF THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Oct 12, 8:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 840 PM CDT FRI OCT 12 2012 KSZ072-130215- ALLEN- 840 PM CDT FRI OCT 12 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN COUNTY... AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MORAN...OR 13 MILES SOUTHEAST OF IOLA...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3774 9509 3774 9524 3804 9534 3804 9508 TIME...MOT...LOC 0140Z 239DEG 24KT 3783 9519
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 10:13 AM CDT | Special Weather Statement | ICT | Allen | 47 min |
| Oct 13, 11:09 AM CDT | Special Weather Statement | ICT | Chautauqua | 66 min |
| Oct 13, 3:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 13, 3:47 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Oct 13, 3:59 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth | 31 min |
| Oct 13, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 56 min |
| Oct 13, 4:24 PM CDT | Special Weather Statement | ICT | Ellsworth | 51 min |
| Oct 13, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 46 min |
| Oct 13, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 26 min |
| Oct 13, 4:40 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Oct 13, 4:55 PM CDT | Tornado Warning | ICT | Barton | 17 min |
| Oct 13, 5:03 PM CDT | Special Weather Statement | ICT | Harvey | 27 min |
| Oct 13, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 24 min |
| Oct 13, 5:19 PM CDT | Special Weather Statement | ICT | Ellsworth | 26 min |
| Oct 13, 5:26 PM CDT | Special Weather Statement | ICT | Montgomery | 49 min |
| Oct 13, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 22 min |
| Oct 13, 6:13 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
| Oct 13, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 15 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.